My Mom’s not eating and her doctor put her back on an anti-depressant for her appetite. Any advice?

Follow
Share

I have been taking care of my mom with Alzheimer’s since 2007 in her home. In November, she moved in with me, after a 2 month stay at a skilled nursing facility. A couple years ago, my mom would have short periods of time that she would not want to eat, her doctor prescribed Megace. I would give her a tablespoon for about three days and it would start her eating again…. a couple doses every 4 or 5 months. While in the skilled nursing facility, my mom wouldn’t eat at all, so they gave her the Megace for the whole two months she was there. The week I brought her home, I had to have her rushed to the hospital with a diagnosis of DVT and was told that the Megace does cause blood clots and she shouldn’t have it anymore. In January my mom started not eating again and her doctor prescribed an anti-depressant for eating, one of the side effects to this drug was weakness. My mom started eating again but she was too weak to even move from the couch to her bed with her walker, so I had to use the wheelchair. I took her off this med and things went back to normal for about two months with her eating again. I called my mom’s doctor yesterday and told her that she isn’t eating again, and she told me to put her back on the anti-depressant. My mom still drinks fluids fine, she still knows me and my family, she still uses a walker and she is still a very pleasant lady, I just don’t know if her not eating is her way of telling me that her body wants to shut down. My mom is probably stage 9 for mobility and about a stage 6-7 for her mind. Does anyone have any suggestions for me?

This question has been closed for answers. Ask a New Question.
22

Answers

Show:
1 2 3
It took awhile for the Mirtazapine to work for my mom's appetite. I was very disillusioned at first because for the first few weeks, it didn't seem to be doing anything. Then it started to work after about three weeks I guess. The problems with these medications are that they help one thing but then have some side effect !!
Helpful Answer (2)
Report

Mitazapine is immediate onset, so it begins to work after the first pill.
Helpful Answer (1)
Report

Suddenlysally7, that is the drug (Mirtazapine) that she is on. Her appetite is increasing just a little, but has only been on it for 4 days so far. She was on it in January for 5 days and I had to take her off of it because she became too weak to walk. The only side effect I see so far is the weakness but this time she is still walking with her walker. Ferris1, Thanks for the post, I did wonder how long it takes for an anti-depressant to kick in, I've never taken one or have known anyone that has.
Helpful Answer (0)
Report

Just keep doing what you are doing, and take one day at a time. This is a terminal illness and she will start to eat less and you need to prepare yourself for the days ahead. For the meantime, keep encouraging fluids and foods and the antidepressant might or might not be "the one" for her. It takes several weeks for it to kick in, and if it does not, you need to try another.
Helpful Answer (1)
Report

My mom has dementia and went goes thru periods of not wanting to eat. A couple of years ago she was in the hospital for another reason, and lost a lot of weight, cried when she sat down to eat...it was terrible!! I am so sorry for you as I know how frustrating and upsetting it can be!
My mom's doctor put her on a drug called Mirtazapine and it really helped her appetite and helped with her depression. I have not noticed any other side effects. You might want to ask about this drug, if you want to try something else.
Love to you and your mom!!
Helpful Answer (2)
Report

It's a natural part of the process. Adding drugs only adds side effects. If your mom is comfortable and content (at least as much as one can expect to be given the ALZ and compromised mobility) then, as much as possible, let god and/or nature take over.
I'd be inclined to let her lead. Encourage her to eat, give her tempting choices, but then let her eat what she's comfortable eating.
Helpful Answer (2)
Report

Have you tried blending real food? Some food blends up into a drink better than you might think, and you can think them a bit with some broth, too.

Beyond that, I'd wonder these things: Does chewing tire her? Are her teeth okay?
Helpful Answer (1)
Report

There is another med - Remeron - that is supposed to boost a person's appetite. I am not sure if it is like Megace but I think not and it is a newer drug. You could check this out. . .
Helpful Answer (1)
Report

I agree with Gigi11. Contacting hospice to see if they will take case is a wonderful option for your Mom. As others have said - not eating is a natural progression of Alz. (If anything about Alz is natural). For yourself - I would suggest finding and joining a support group in your area. Also, find a good counselor you are comfortable with and have some chats with him/her. In this process - you count too and taking care of yourself is just as important as taking care of your mom. Best wishes and many hugs.
Helpful Answer (1)
Report

My mom is on the lowest dosage, 7.5 mg. Does anyone know if you can give anti-depressants every other day? Thought about calling the doctor and asking this....
Helpful Answer (0)
Report

1 2 3
This question has been closed for answers. Ask a New Question.